• Two patients with syncope due to an atypical ventricular tachycardia are described. In both, undulation of the QRS axis during episodes of tachycardia, a prolonged QT interval, the initiation of the tachycardia by a late ventricular premature depolarization, and the association with high-degree atrioventricular block suggested a diagnosis of "torsade de pointes" (twisting of the points). Therapy with conventional antiarrhythmic drugs did not control the arrhythmia, but increasing the heart rate by transvenous pacing completely suppressed the tachycardia. In one patient, the QT interval became normal with ventricular pacing alone, while in the second, the QT interval remained abnormal until correction of coexisting hypokalemia. Torsade de pointes is a recognized complication of bradyarrhythmias, hypokalemia, and therapy with quinidine-like and psychotropic drugs. The ideal treatment is to recognize and correct the underlying cause, as antiarrhythmic drugs can exacerbate the arrhythmia.
(Arch Intern Med 140:1223-1226, 1980)
Steinbrecher UP, Fitchett DH. Torsade de Pointes: A Cause of Syncope With Atrioventricular Block. Arch Intern Med. 1980;140(9):1223–1226. doi:10.1001/archinte.1980.00330200099027
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: